I am not sure that I am posting in the correct place..but here goes. My Huusband was hospitalized in September with a changed mental status. He had a high ammonia level and was so confused he did not know who I was or where he was. The tests (MRI, Cat scan Liver tests etc were all normal) My Husband is inRenal failure , but not yet on Dialysis. His Nephrologist said it was not his Kidneys causing the high ammonia level. He was on Lactulose and after 2 days his ammonia level came down from 105 to 40. He was discharged after 13 days and went to re-hab for 2 weeks, since he became so week that he could not function well enough for me to handle at home. He has remained on the Lactulose 30cc 3X day since then.His ammonis levels have remained about 47-57. Yesterday he showed some confussion and mild memory issues and his ammonia was back up to 107. They increased his Lactulose to 60cc 3X aday. I am very worried that he will become as confused as he was in September. He has a appointment with a Liver specialist Dec 7. It has taken all this time to get this appointment. We will re-run his ammonia levels in 4 days after being on the increased Lactulose and I also asked to have Liver tests run as well at the same time. Should my Husband be on any anti biotics? I know that people with Encephalopathy are frequently on a antibiotic(not Neomycin because of the kidney failure) such as Flahyl or Xifaxan, but he has not been placed on one, even in the hospital.He has been sleeeping for 18 hours a day, I have not been able to get his doctors to address this issue for many months. The combination of the Medications, anemia, depression and kidney failure probably all contribute..but this is no life for him, or for me, The main problem is of course his immidiate high ammonia level. I know that this is a lot to address, but would you please try and respond to the best of your ability.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.